After a successful Cardio Version 2 years ago went back into AF Xmas Day morning,and admitted to hosp. They tried 2 drug infusions then another CV all to no basil. Now on Amiodaroane which I had go have counseling for any the potential side effects are horrendous. Told they will reattempt the CV in approx 6-10 weeks and that the drug has a 50 day half life which means that if I stop taking it I have to be monitored for 6 months afterwards. What are others experiences of Amiodarone?

11 Replies

  • It's interesting that you were offered counselling, I wouldn't have known there was anything dangerous about it if I hadn't read for myself. (The same goes for the AF, I wouldn't know anything about that either if I was waiting for the NHS to tell me.)

    I went on Amiodarone in August 2014 until my ablation in March, and didn't have any problems at all, but I was glad to get off it.

  • My experience is exactly the same as Ectopic's. I am appalled that I was prescribed it so early on in my AF journey. It did nothing for my AF and I was moved on to Soltalol and then bisoprolol. I have heard it described as "cardiac Domestos."

    I did not suffer from any obvious side effects but no thyroid ( or any other ) tests were done.

  • Last spring when I was in persistent AF for 2 weeks and a cardioversion lasted just long enough to wheel me back to the room, and after they tried Tikosyn, which I couldn't tolerate, the last resort was Amiodorone, which did put me back in NSR. When I got out of the hospital and returned for a recheck EKG in the office 3 days later, they immediately discontinued it because it had started to cause a prolonged Q-T interval. I was very happy not to be on that drug any longer than I was, even though I went back into AF 3 days later, and was a week in and a week out until my ablation the next month.

  • My EP threatened me with Amiodarone if I refused an ablation - enough said! However it seems to be a last resort for you and it is good you have been properly informed beforehand and will be monitored.

  • I had amiodarone drip for 24 hours after going to A and E in October. It did the job went back into nSR but didnt have any monitoring for 6 months like you.

  • Hi , I am not good news - I was put on Amiodarone whilst waiting for a ablation - Did not get any counseling beforehand - did not get to the ablation - I now suffer with , Pulmonary Fibrosis - terminal - John

  • If you go on Amiodarone:

    1. Demand Xray and other lung tests first, so they have a baseline and can check on possible lung damage later. The most specific test of pulmonary toxicity due to amiodarone is a dramatically decreased DLCO noted on pulmonary function testing.

    2. Insist on baseline Thyroid function tests. They say to repeat them every six months, but I was glad I checked after 3 months -- the potential problems happened quicker than most sources say.

    3. If on Warfarin, change the dosage according to the daily dosage, ie pay no attention to the loading dose they give you to get it started. Wikipedia gets it right: Dose reduction of warfarin is as follows: 40% reduction if amiodarone dose is 400 mg daily, 35% reduction if amiodarone dose is 300 mg daily, 30% reduction if amiodarone dose is 200 mg daily, and 25% reduction if amiodarone dose is 100 mg daily. The effect of amiodarone on the warfarin concentrations can be as early as a few days after initiation of treatment; however, the interaction may not peak for up to seven weeks.

    4. Note, the half life is variously estimated to be 28-100 days or more.

    5. The affect on the skin usually does not develop in the first year, or, from 30g total input, depending who you read. You need your vitamin D. Sun in UK is mostly non-existent. I live in a Mediterranean country and while on Amiodarone just protected my face with cream and left my arms exposed. Just as well, when I checked my VitD level it was borderline, so I am supplementing with 2000 units daily for the winter (not the feeble 500 units often prescribed).

    6. Have an exit strategy. Many doctors just leave you on meds if they are working and try to cope with side effects later. Balance the benefit against the dangers, and judge for yourself when the gain is not worth the risk. This kind of decision is very difficult to take, but many have had to do it themselves. My theory is, doctors seek a 'heads I win tails you lose' situation. They are blameless if side effects develop, and the patient is to be blamed if they stop before they should.

  • Another point. There is some evidence that CV is more likely to be successful if the patient is 'loaded' with Amiodarone first. My guess is that four weeks of loading should be enough. If CV then fails, then there is no point in continuing Amiodarone. If it succeeds, then there is some benefit in continuing, to keep the lid on the conversion, since most reversions happen in the first few months. The optimal point to discontinue Amiodarone is worth another thread. My choice was 3 months, bearing in mind the long halflife.

    Incidentally, I found that Amiodarone really stabilised my INR. I have never had so little variation, and the effect continues over 7 months later.

  • Interesting your suggested periods. In my case EP suggested 1 month before ablation and maximum of 3 months afterwards but a review at 6 weeks. In the event never started on amiodarone since blood test showed liver function 4 times top of range (caused by simavastatin). GP / EP said liver function would drop after 4 to 6 weeks but EP said he wanted to do ablation without me having amioderone in circumstances.

  • I was on Amiodarone for 6 weeks in the very early stage of my AF journey. It was prescribed after a DC CV successfully put me back in NSR, but only for a few days. Within about 4 weeks of Amiodarone I was again back in NSR, negating the need for the scheduled second DC CV. EVERYONE, from my GP, to consultants in A & E, to my own Cardiologist, warned of side effects with continued use, so I was pleased when I was switched to Flecainide but also very pleased with the role that Amiodarone had played in getting me back to NSR.

    A good stop-gap, it seems to me.

  • Thanks to everyone for some great advice, I am going to see my GP on the 7th Jan by which time I will be fully loaded with the Amiodarone and hopefully my AF will show some improvement. What a start to 2016. I will keep you in the loop as to my progress. Happy New Year

You may also like...